SEVERE HYPERCALCEMIA AFTER JOINT ARTHROSCOPY: CALCIUM SULFATE BEADS TO BLAME
Objective: To review the diagnosis and clinical course of a woman with severe, symptomatic hypercalcemia resulting from the use of calcium sulfate beads during orthopedic surgery for knee joint infection.
Method: Clinical and laboratory data are presented.
Results: This is a unique case report of a woman that developed severe hypercalcemia six days after knee joint arthroscopy with calcium sulfate bead placement for knee prosthesis infection. Her laboratory data was unrevealing for alternate causes of severe hypercalcemia. Her symptoms and calcium level improved with intravenous fluids and one dose of calcitonin.
Conclusion: This case demonstrates a rare but serious side effect of using calcium-based beads as fillers for orthopedic surgeries. It is important for patients and physicians to be aware that severe hypercalcemia can result from calcium sulfate beads used during orthopedic procedures.
Published In/Presented At
Magdaleno, A. McCauley, R. A. (2019). SEVERE HYPERCALCEMIA AFTER JOINT ARTHROSCOPY: CALCIUM SULFATE BEADS TO BLAME. AACE Journals Clinical Case Reports., 5(6), e372-e374. doi.org/10.4158/ACCR-2019-0216
Endocrinology, Diabetes, and Metabolism
Department of Medicine, Department of Medicine Faculty, Department of Medicine Fellows and Residents